Antipsychotic drugs linked to pituitary tumorsJun 3, 2006 | Medscape Medical News Treatment with potent D2-receptor antagonists such as risperidone (Risperdal, Janssen-Ortho) may be associated with pituitary tumors, researchers say. In the June 2006 issue of Pharmacotherapy, the team notes that while they haven't uncovered a causal relationship between the drugs and tumors, this important adverse effect is something clinicians and patients should be aware of.
"Atypical antipsychotics are lifesaving medications for a lot of people. By no means are we advocating that people stop using them especially risperidone," senior author Murali Doraiswamy, MD, a psychiatrist at Duke University, Durham, North Carolina, told reporters. "But we do need to learn more about possible differences in their long-term side effects, and I believe this should be a high priority for investigation."
Doraiswamy says that if additional studies confirm the current findings, stronger warning labels should be considered for these drugs.
His group studied six atypical antipsychotics and one typical. They used data from the US Food and Drug Administration's (FDA's) adverse-event reporting system database. With algorithm software, they searched for disproportionate reporting patterns of pituitary tumors.
Risperidone was linked to 54 (70%) out of 77 cases of pituitary tumors reported in the FDA's database and was followed by haloperidol and ziprasidone. Risperidone is the most widely prescribed of the atypical antipsychotics and is generally used to treat schizophrenia and related psychotic disorders.
D2-receptor antagonists inhibit dopamine production. A key function of dopamine is to suppress the release of prolactin, a hormone from the pituitary gland. Increased cellular production of prolactin can cause enlargement of the pituitary gland and disrupt production of other hormones. It can also lead to the development of pituitary tumors.
"The actual numbers of people known to have developed pituitary tumors as a possible side effect due to any of these medications remains unclear, because many adverse drug reactions are not reported to the FDA," Doraiswamy added in a news release. "We also don't have exact numbers of how many people currently take these drugs. Another caveat is that pituitary tumors can occur incidentally among the population in general."
The researchers are also concerned about children developing pituitary tumors following the chronic use of antipsychotics. "In this population, we worry that symptoms may not be evaluated quickly enough, which, if due to a tumor, could lead to complications such as visual problems or localized bleeding near the pituitary gland," Doraiswamy said. "Although such serious side effects are quite rare, prescribing physicians, patients, and their family members should watch for them because they can be controlled."
Doraiswamy points out that because antipsychotic medications vary in their potency, some medications appear to increase prolactin levels more intensely than others.
While a connection between these drugs and tumors has been suspected for over 20 years, this is the first systematic study to document an association between specific antipsychotic medications and adverse reports of pituitary tumors in humans.